Ohio, 2003

Flood in Ohio, May 9 to 12, 2003

May 9 to 12, 2003 · NWS CLE · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 9, 9:05 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 9, 9:05 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
1005 PM EDT FRI MAY 9 2003

ACTIVITY DVLPG ALG AXIS OF HIGHER THETA E AND INSTABILITY ACRS IL
AND INDIANA. SW/V COMING OUT OF SW STATES SHUD PROVIDE SUPPORT FOR
CONTINUED DVLPMNT OVNGT IN EHNACED LOW LVL JET. REINFORCING PUSH OF
DRIER CANADIAN AIR HAS SLIPPED DOWN LAKESHORE TO ABT OH BORDER AND
DEWPOINTS RANGE FM 39F AT ERIE TO 70F AT MNN AND FDY. SOURCE OF NEW
DVLMNT WL CONT TO BE TO OUR WEST AND SHOWERS/STORMS WL TURN TO SE
WITH UPR FLOW AND MAY MISS NW PA FOR MOST OF THE NGT. ANY THREAT OF
SVR WX OVNGT SHUD BE CONFINED TO AREAS NR WRMFNT ACRS NW OH TWRD MNN
AND MT VERNON AND DO NOT BELIEVE IT IS A BIG THREAT. WL REMOVE
SEVERE WORDING FM CLE EAST. MORE WORRIED ABT FLOODING AS GROUND IS
QUITE MOIST ALREADY. WL CONT WITH FLOOD WATCH FDY TO MFD AND EXPAND
WATCH NORTH TO TOL AND NORWALK. WL USE CATEGORICAL POPS FDY TO MFD
AND LIKELY TOL. CHC NW PA AND WL LWR MIN TEMPS NW PA. NO OTHER
CHANGES OTHER THAN TO MENTION WINDY SUNDAY. UPDATE ABT 1020 PM.

.CLE...
OH...FLASH FLOOD WATCH NW AND N CNTRL OHIO THRU SAT AFTRN.
OHZ003-006>009-017>019-027>030-036-037-047.
PA...NONE.

KOSARIK
Hazardous weather outlook, May 9, 4:59 AM EST, 18 hours 1 minute before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
559 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE
REGION THIS MORNING.  A FEW OF THESE STORMS COULD BECOME SEVERE.
LOCALLY HEAVY RAIN IS ALSO LIKELY.  LATER THIS AFTERNOON...A SECOND
ROUND OF THUNDERSTORM ACTIVITY IS EXPECTED AS A WARM FRONT LIFTS
NORTH INTO THE AREA.  SOME OF THE THUNDERSTORMS COULD BECOME SEVERE
WITH LARGE HAIL THE MAIN SEVERE WEATHER THREAT.  AN ISOLATED TORNADO
CANNOT BE RULED OUT.  THIS ACTIVITY WILL LIKELY PERSIST THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY.  A FEW OF
THESE COULD BECOME SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY OR TONIGHT.

KUBINA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hancock

When
May 9, 11:00 PM EST to May 12, 5:00 AM EST
Where
Hancock forecast zone
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.002, -83.666 (the zone’s center; the record gives no point)

Two inches of rain on May 9th pushed the Blanchard River at Findlay above flood stage (11.0 feet) around midnight on the 10th. The river crested at 13.17 feet at 8 a.m. on the 10th and fell back below flood stage during the early morning hours of the 12th. Around 15 streets had to be closed in Findlay because of flooding. Several homes and businesses along the river sustained minor flooding damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358994.